Alabama, 2009Flash Flooding and Hail in Alabama, September 8, 2009
September 8, 2009 · NWS HUN · 13 events in 3 counties and zones
A decaying frontal boundary produced widespread showers and strong to severe thunderstorms across northern Alabama. These storms produced damaging winds and some large hail, primarily along and west of a Madison to Morgan county line.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $634,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A decaying frontal boundary produced widespread showers and strong to severe thunderstorms across northern Alabama. These storms produced damaging winds and some large hail, primarily along and west of a Madison to Morgan county line. Surface dewpoints in the upper 60s to lower 70s allowed these slow moving storms to produce heavy rainfall causing flash flooding in the Huntsville metro area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 8, 1:38 PM CST, 25 minutes earlier.
Area forecast discussion, Sep 8, 1:38 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
238 PM CDT TUE SEP 8 2009
.SHORT TERM...THROUGH THURSDAY NIGHT...
AFTN WATER VAPOR IMAGERY STILL DEPICTS A CLOSED UPPER LOW OVER THE
OHIO VALLEY...WITH SEVERAL SPOKES OF ENERGY CIRCULATING AROUND ITS
CENTER. ONE SUCH SPOKE IS ARGUABLY PUSHING INTO THE TENNESSEE VALLEY
ATTM...PROMPTING CONVECTIVE DEVELOPMENT IN SEVERAL DIFFERENT AREAS
ACROSS TN/MS/AL. MUCH OF THE ISLTD-SCTD SHRA/TSRA HAVE FORMED IN A
WEAK CONVERGENCE ZONE OVER NWRN AL...WHILE ADDITIONAL ACTIVITY
ACROSS NERN AL HAS BEEN TERRAIN-FORCED TO SOME EXTENT. MINIMAL CLOUD
COVER EARLIER TODAY RESULTED IN STRONG HEATING...SO TEMPERATURES IN
SEVERAL LOCATIONS ARE APPROACHING THE 90F MARK...AND LIKE YESTERDAY
SEVERAL STORMS HAVE DEVELOPED FAIRLY IMPRESSIVE ELEVATED CORES.
SHORT TERM FORECAST REMAINS FOCUSED ON PRECIP CHANCES...AND WHAT IF
ANY ADDITIONAL FORCING MECHANISMS MAY COME INTO PLAY. THE UPPER LOW
IS PROGGED TO WOBBLE AROUND THE OHIO VALLEY/MID-ATLANTIC REGION THRU
THE REST OF THE PD. 12Z MODELS DO NOT BRING MANY EMBEDDED WAVES THRU
THE CENTRAL TENN VALLEY...PREFERRING TO KEEP MOST OF THEM NORTH AND
EAST OF THE AREA. WILL NOT BE SURPRISED IF THAT CHANGES OVER THE
NEXT FEW MDL RUNS...REQUIRING AT LEAST SOME MODEST ADJUSTMENT TO THE
POPS. BUT FOR THE TIME BEING...FEEL THE MAINLY-DIURNAL ISLTD POP
FCST IS STILL THE BEST ONE...ESPECIALLY IF THE WEAK CONVERGENCE AXIS
CURRENTLY DRAPED ACROSS THE AREA DOES NOT REMAIN IN PLACE /AS THE
12KM NAM INDICATES/. SINCE TEMPERATURES TODAY SKYROCKETED EARLY AND
HAVE HOVERED ABOVE GUIDANCE...WILL ADD A DEGREE OR TWO TO MOS FOR
HIGHS TMRW AND THURSDAY. A MOS BLEND HAS WORKED WELL FOR LOWS AND
WILL CONTINUE WITH THAT TREND.
.LONG TERM...FRIDAY THROUGH TUESDAY...
EXTENDED CONTINUES TO LOOK HIGHLY AMPLIFIED AND RATHER UNSETTLED.
THE 12Z GFS CAME IN WITH A COMPLETELY NEW SOLUTION THAT DOES NOT
RESEMBLE THE GFS ENSEMBLE MEAN OR ANY OTHER MED-RANGE GUIDANCE...SO
IT IS DISCOUNTED ATTM. THE 12Z ECMWF AND 12Z GEFS MEAN ARE MORE
CONSISTENT WITH PAST FCSTS...WHERE THE UPPER LOW OVER THE NERN CONUS
IS KICKED OUT TO SEA...ONLY TO BE REPLACED BY A LARGE/EXPANSIVE LOW
OVER THE UPPER MIDWEST. THE 12Z ECMWF IS MORE AGGRESSIVE THAN PAST
RUNS WITH A SHORTWAVE EJECTING OUT OF THE BASE OF THE MEAN TROUGH.
THIS WOULD SUPPORT HIGHER POPS FOR THE SATURDAY-TUESDAY TIME FRAME
AND WILL CONTINUE THAT MINDSET WITH THIS FCST. IF TRENDS HOLD...FEEL
THERE IS A PRETTY GOOD CHANCE OF RAIN...BUT WOULD PREFER TO SEE
BETTER MODEL CONSISTENCY BEFORE INCREASING POPS MARKEDLY IN THE
FCST. THE 00Z GFSX MOS HAD BETTER INPUT FROM ITS PARENT MODEL...AND
ITS TEMPERATURE VALUES LOOK QUITE REASONABLE IN LIGHT OF THE MORE
UNSETTLED PATTERN.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 64 89 64 88 65 / 10 20 10 20 10
SHOALS 63 89 62 88 64 / 10 20 10 20 10
VINEMONT 65 88 65 87 65 / 10 20 10 20 10
FAYETTEVILLE 62 88 62 87 63 / 10 20 10 20 10
ALBERTVILLE 64 88 64 87 65 / 10 20 10 20 10
FORT PAYNE 61 88 63 86 62 / 10 20 10 20 10
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
BCC
Hazardous weather outlook, Sep 8, 11:57 AM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1257 PM CDT TUE SEP 8 2009
ALZ001>010-016-TNZ076-096-097-091100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-1256 PM
1257 PM CDT TUE SEP 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE...MAINLY DURING THE
AFTERNOON AND EVENING ACROSS THE TENNESSEE VALLEY. BRIEF GUSTY WINDS
AND LOCALLY HEAVY RAINFALL COULD ACCOMPANY THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
AN UNSETTLED WEATHER PATTERN WILL CONTINUE FOR THE REMAINDER OF THE
WEEK AS ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. AN
APPROACHING STORM SYSTEM WILL BRING A BETTER CHANCE FOR SHOWERS AND
THUNDERSTORMS EARLY NEXT WEEK.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
KNS/33
In the hours before
Special weather statement, Sep 8, 12:26 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
126 PM CDT TUE SEP 8 2009
ALZ008-081915-
MARSHALL-
126 PM CDT TUE SEP 8 2009
...SIGNIFICANT WEATHER ALERT FOR MARSHALL COUNTY UNTIL 215 PM CDT...
AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UNION GROVE...OR 6 MILES WEST OF
GUNTERSVILLE...MOVING EAST AT 10 MPH.
DIME SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
GUNTERSVILLE.
MOUNTAIN VIEW...RABBIT TOWN.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KNS/33
Special weather statement, Sep 8, 12:36 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
136 PM CDT TUE SEP 8 2009
ALZ002-081915-
COLBERT-
136 PM CDT TUE SEP 8 2009
...SIGNIFICANT WEATHER ALERT FOR COLBERT COUNTY UNTIL 215 PM CDT...
AT 135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TUSCUMBIA...MOVING EAST AT 15 MPH.
DIME SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
TUSCUMBIA.
MUSCLE SHOALS.
COLBERT HEIGHTS.
LITTLEVILLE.
SPRING VALLEY...LITTLEVILLE.
WHITEOAK...LEIGHTON.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KNS/33
Special weather statement, Sep 8, 1:16 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
216 PM CDT TUE SEP 8 2009
ALZ002-004-082015-
COLBERT-LAWRENCE-
216 PM CDT TUE SEP 8 2009
...SIGNIFICANT WEATHER ALERT FOR COLBERT AND LAWRENCE COUNTIES UNTIL
315 PM CDT...
AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FORD CITY TO SPRING
VALLEY...OR ALONG A LINE EXTENDING FROM 9 MILES EAST OF MUSCLE SHOALS
TO 7 MILES SOUTH OF MUSCLE SHOALS...MOVING EAST AT 10 MPH.
DIME SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
LEIGHTON.
WHITEOAK.
LA GRANGE.
RED BANK...TOWN CREEK.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KNS/33
Special weather statement, Sep 8, 1:23 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
223 PM CDT TUE SEP 8 2009
ALZ004-007-082015-
LAWRENCE-MORGAN-
223 PM CDT TUE SEP 8 2009
...SIGNIFICANT WEATHER ALERT FOR LAWRENCE AND MORGAN COUNTIES UNTIL
315 PM CDT...
AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MT HOPE TO WREN TO
SPEAKE...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF MOULTON
TO 7 MILES SOUTH OF MOULTON TO 11 MILES SOUTHEAST OF MOULTON...MOVING
SOUTHEAST AT 10 MPH.
DIME SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
DANVILLE.
MASSEY.
LACON.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KNS/33
Special weather statement, Sep 8, 1:51 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
251 PM CDT TUE SEP 8 2009
ALZ001-004-005-082030-
LAUDERDALE-LAWRENCE-LIMESTONE-
251 PM CDT TUE SEP 8 2009
...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE...LAWRENCE AND LIMESTONE
COUNTIES UNTIL 330 PM CDT...
AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
LEGGTOWN TO OLIVER...OR ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF
PULASKI TO 15 MILES WEST OF ATHENS...MOVING EAST AT 10 MPH.
WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
LEGGTOWN...CAIRO.
COXEY.
CARTWRIGHT...ELKMONT.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Event by event
5 flash flood, 4 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Lauderdale
- When
- September 8, 2:03 PM CST to 2:08 PM CST
- Where
- Lauderdale County, 2.14 mi SE of Thortontown to 0.94 mi S of Thortontown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $14,000
- Reported by
- Public
- Coordinates
- 34.809, -87.322
Trees were reported down at Joe Wheeler State Park and at it's golf course. A tree fell on a transformer at the state park and knocked out power for 7 hours there.
Thunderstorm Wind, Lauderdale
- When
- September 8, 2:03 PM CST to 2:08 PM CST
- Where
- Lauderdale County, 2.14 mi SE of Thortontown to 0.94 mi S of Thortontown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Public
- Coordinates
- 34.809, -87.322
Trees were reported down at Joe Wheeler State Park and at it's golf course. A tree fell on a transformer at the state park and knocked out power for 7 hours there.
Hail, Madison
- When
- September 8, 2:06 PM CST to 2:11 PM CST
- Where
- Madison County, 1.48 mi E of Huntsville
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.727, -86.594
Quarter size hail was reported on Clinton Avenue.
Lightning, Madison
- When
- September 8, 2:10 PM CST
- Where
- Madison County, 0.95 mi NNE of Nunn Store
- Property damage
- $600,000
- Reported by
- Broadcast Media
- Coordinates
- 34.663, -86.476
A lightning strike caused a fire to develop at 2906 Allen Ben Road, which tragically gutted the home. This fire jumped to the house next door at 2904 Allen Ben Road causing damage to the upperstairs portion of the home.
Hail, Madison
- When
- September 8, 2:17 PM CST to 2:22 PM CST
- Where
- Madison County, 1.31 mi N of Lily Flag
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.669, -86.573
Penny size hail was reported at the intersection of South Memorial Parkway and Boulevard South.
Hail, Madison
- When
- September 8, 2:18 PM CST to 2:23 PM CST
- Where
- Madison County, 1.21 mi ENE of Huntsville
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.739, -86.602
Golfball size hail was reported on University Drive.
Thunderstorm Wind, Franklin
- When
- September 8, 2:30 PM CST to 2:35 PM CST
- Where
- Franklin County, 1.49 mi SSE of Russellville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 34.500, -87.720
A few trees were blown down on East Lawrence Street.
Flash Flood, Madison
- When
- September 8, 2:31 PM CST to 6:00 PM CST
- Where
- Madison County, 1.86 mi ENE of Huntsville Park to 2.8 mi E of Huntsville Park
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 34.707, -86.588
The two outside lanes of Drake Avenue were reported unusable due to flash flooding between Memorial Parkway and Whitesburg.
Thunderstorm Wind, Franklin
- When
- September 8, 2:41 PM CST to 2:46 PM CST
- Where
- Franklin County, 0.93 mi NNE of Russellville Muni Ar
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.462, -87.712
A tree was blown down just north of John Blackwell Drive on Highway 243.
Flash Flood, Madison
- When
- September 8, 2:50 PM CST to 6:00 PM CST
- Where
- Madison County, 1.84 mi ENE of Chelsea to 2.31 mi E of Chelsea
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.689, -86.589
Minor street flooding was reported at Country Club just west of Memorial Parkway.
Flash Flood, Madison
- When
- September 8, 2:54 PM CST to 6:00 PM CST
- Where
- Madison County, 0.79 mi NW of Oakwood College to 0.73 mi NW of Oakwood College
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 34.757, -86.641
Water over Jordan Lane near Woody Anderson Ford was reported to be one and a half feet deep.
Flash Flood, Madison
- When
- September 8, 3:47 PM CST to 6:00 PM CST
- Where
- Madison County, 1.87 mi SSW of Normal to 1.83 mi NE of Huntsville
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 34.754, -86.590
Flash flooding caused Washington Street from Oakwood Avenue to Washington Circle to the closed.
Flash Flood, Madison
- When
- September 8, 4:00 PM CST to 6:00 PM CST
- Where
- Madison County, 1.49 mi NE of Huntsville to 1.6 mi NE of Huntsville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.744, -86.600
Flash flooding on Cook Avenue between Memorial Parkway and Church Street partially submerged a car attempting to drive through the high water.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kansas, September 8, 2009$362,000 · 11 events
- Flash Flood and Damaging Wind in Arizona, September 8, 2009$51,000 · 52 kt wind · 2 events
- Lightning Strike in North Dakota, September 8, 2009$40,000 · 1 event
- Flooding and Hail in Kentucky, September 8, 2009$20,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Oklahoma, September 8, 2009$20,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, September 8, 2009$15,000 · 70 kt wind · 3 events
- Flash Flood and Hail in Tennessee, September 8, 200950 kt wind · 10 events
- Hail in Nebraska, September 8, 20091.5 in hail · 10 events
- Damaging Winds and Heavy Rain in Kentucky, September 8, 2009$9,000 · 52 kt wind · 9 events
- Flash Flood and Damaging Winds in Texas, September 8 to 9, 2009$12,000 · 56 kt wind · 5 events
- Flash Flood and Hail in South Dakota, September 8, 2009$5,000 · 2 in hail · 8 events
- Hail and Damaging Wind in Colorado, September 8, 20091 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192526, 192527, 192521, 192533, 192522, 192523, 192524, 192530, 192525, 192518, 192529, 192519, 192520.